zbMATH — the first resource for mathematics

On the homotopy groups of \(p\)-completed classifying spaces. (English) Zbl 1086.55007
Working one prime at a time has been a successful route into the structure of the homotopy groups of a space. As a consequence of Haynes Miller’s solution to the Sullivan conjecture, McGibbon and Neisendorfer proved that a simply-connected CW-complex \(X\) with finite mod 2 cohomology has infinitely many homotopy groups \(\pi_i(X)\) with nontrivial 2-torsion. Generalizations of the algebraic condition, \(H^*(X; {\mathbb F}_2)\) finite, followed with the development of ideas like Lannes’s \(T\) functor, \(p\)-local groups, topped off by a theorem of Dwyer and Wilkerson that a 2-connected CW-complex of finite type with nontrivial mod \(p\) cohomology and for which the indecomposable module of \(H^*(X;{\mathbb F}_p)\) is locally finite as a module over the Steenrod algebra has nontrivial \(p\)-torsion in infinitely many homotopy groups. The present paper concerns the gap between connected and 2-connected. The authors prove that a \(p\)-complete space \(X\) for which \(H^*(X;{\mathbb F}_p)\) is of finite type and for which the indecomposable module of \(H^*(X;{\mathbb F}_p)\) is locally finite as a module over the Steenrod algebra must satisfy either \(X\) is aspherical, \(X\) is a finite product of Eilenberg-Mac Lane spaces of the type \(K({\mathbb Z}_p^{^2})\), or \(X\) has infinitely many homotopy groups with nontrivial \(p\)-torsion. The authors further prove the same results for the particular case of \(X = BG\) for \(G\) a finite group, a \(p\)-local finite group, a finitely generated virtually nilpotent group, or a quasi-\(p\)-perfect group of finite virtual mod \(p\) cohomology.

55P60 Localization and completion in homotopy theory
55Q05 Homotopy groups, general; sets of homotopy classes
55R35 Classifying spaces of groups and \(H\)-spaces in algebraic topology
Full Text: DOI
[1] Bastardas, G.: Localitzacions i complecions d’espais anesfèrics. Ph.D. thesis, Universitat Autònoma de Barcelona, 2003
[2] Bastardas, G., Descheemaeker, A.: On the homotopy type of p-completions of infra-nilmanifolds. Math. Z. 241 (4), 685–696 (2002) · Zbl 1038.55009 · doi:10.1007/s00209-002-0440-8
[3] Bousfield, A.K.: The localization of spaces with respect to homology. Topology 14, 133–150 (1975) · Zbl 0309.55013 · doi:10.1016/0040-9383(75)90023-3
[4] Bousfield, A.K.: On the p-adic completions of nonnilpotent spaces. Trans. Amer. Math. Soc. 331 (1), 335–359 (1992) · Zbl 0763.55008 · doi:10.2307/2154012
[5] Bousfield, A.K., Kan, D.M.: Homotopy limits, completions and localizations. Springer-Verlag, Berlin, 1972, Lecture Notes in Mathematics, Vol. 304 · Zbl 0259.55004
[6] Broto, C., Castellana, N., Grodal, J., Levi, R., Oliver, B.: Extensions of p-local finite groups. Preprint 2005, available at: http://front.math.ucdavis.edu/math.AT/0502359 · Zbl 1145.55013
[7] Broto, C., Kitchloo, N.: Classifying spaces of Kac-Moody groups. Math. Z. 240 (3), 621–649 (2002) · Zbl 1031.55009 · doi:10.1007/s002090100391
[8] Broto, C., Levi, R., Oliver, B.: The homotopy theory of fusion systems. J. Amer. Math. Soc. 16 (4), 779–856 (2003) (electronic) · Zbl 1033.55010 · doi:10.1090/S0894-0347-03-00434-X
[9] Brown, K.S.: Cohomology of groups. Graduate Texts in Mathematics, vol. 87, Springer-Verlag, New York, 1982 · Zbl 0584.20036
[10] Dekimpe, K.: Almost-Bieberbach groups: affine and polynomial structures. Lecture Notes in Mathematics, vol. 1639, Springer-Verlag, Berlin, 1996 · Zbl 0865.20001
[11] Dror, E., Dwyer, W.G., Kan, D.M.: An arithmetic square for virtually nilpotent spaces. Illinois J. Math. 21 (2), 242–254 (1977) · Zbl 0355.55015
[12] Dwyer, W.G., Wilkerson, C.W.: Spaces of null homotopic maps. Astérisque 191 (6), 97–108 (1990) International Conference on Homotopy Theory (Marseille-Luminy, 1988)
[13] Grodal, J.: The transcendence degree of the mod p cohomology of finite Postnikov systems. Stable and unstable homotopy (Toronto, ON, 1996), Fields Inst. Commun., vol. 19, Amer. Math. Soc., Providence, RI, 1998, pp. 111–130 · Zbl 0905.55012
[14] Grodal, J.: Serre’s theorem and the filtration of Lionel Schwartz. Cohomological methods in homotopy theory (Bellaterra, 1998), Progr. Math., vol. 196, Birkhäuser, Basel, 2001, pp. 177–183 · Zbl 0992.55012
[15] Lannes, J.: Sur les espaces fonctionnels dont la source est le classifiant d’un p-groupe abélien élémentaire. Inst. Hautes Études Sci. Publ. Math. 75, 135–244 (1992) with an appendix by Michel Zisman · Zbl 0857.55011 · doi:10.1007/BF02699494
[16] Lannes, J., Schwartz, L.: À propos de conjectures de Serre et Sullivan. Invent. Math. 83 (3), 593–603 (1986) · Zbl 0563.55011 · doi:10.1007/BF01394425
[17] Levi, R.: On finite groups and homotopy theory. Mem. Amer. Math. Soc. 118 (567), (1995), xiv+100 · Zbl 0861.55002
[18] Levi, R.: On p-completed classifying spaces of discrete groups and finite complexes. J. London Math. Soc. (2) 59 (3), 1064–1080 (1999) · Zbl 0946.55008
[19] Loday, J.-L.: K-théorie algébrique et représentations de groupes. Ann. Sci. École Norm. Sup. (4) 9 (3), 309–377 (1976)
[20] McGibbon, C.A., Neisendorfer, J.A.: On the homotopy groups of a finite-dimensional space. Comment. Math. Helv. 59 (2), 253–257 (1984) · Zbl 0538.55010 · doi:10.1007/BF02566349
[21] Miller, H.: The Sullivan conjecture on maps from classifying spaces. Ann. of Math. (2) 120 (1), 39–87 (1984) · Zbl 0552.55014
[22] Ragnarsson, K.: Classifying spectra of saturated fusion systems. Preprint 2005, available at: http://front.math.ucdavis.edu/math.AT/0502092 · Zbl 1098.55012
[23] Schwartz, L.: Unstable modules over the Steenrod algebra and Sullivan’s fixed point set conjecture. Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 1994 · Zbl 0871.55001
[24] Serre, J.-P.: Cohomologie modulo 2 des complexes d’Eilenberg-MacLane. Comment. Math. Helv. 27, 198–232 (1953) · Zbl 0052.19501 · doi:10.1007/BF02564562
[25] Wagoner, J.B.: Delooping classifying spaces in algebraic K-theory. Topology 11, 349–370 (1972) · Zbl 0276.18012 · doi:10.1016/0040-9383(72)90031-6
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.